Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Jul 18, 2017, 4:21 PM EDT for Prince Edward County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 18, 2017, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
County Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 142 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950
WWUS81 KAKQ 182021
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT TUE JUL 18 2017
VAZ060-182100-
Prince Edward-
421 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...
At 421 PM EDT, a thunderstorm with heavy rain was located over
Prospect, or near Hampden Sydney, moving south at 35 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Prospect,
Darlington Heights, Kingsville, Briery Creek Lake, Tuggle, Elam,
Allens Mill and Worsham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3726 7868 3734 7860 3739 7860 3736 7858
3737 7857 3736 7856 3733 7851 3733 7849
3734 7847 3732 7841 3708 7847 3710 7850
3714 7852 3715 7855 3714 7859 3717 7863
3719 7864 3719 7868 3720 7869
TIME...MOT...LOC 2021Z 021DEG 30KT 3728 7856
$$
44What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:28 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 18, 3:28 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 328 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper air trough across the region will keep isolated showers and thunderstorms around the area through Wednesday. High pressure gradually builds toward the Mid Atlantic for the middle and later portion of the week, bringing a return to hot and humid conditions. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Typical summer afternoon across the area with another day of isolated afternoon diurnal thunderstorms, with the trigger mechanism being the mountains to the west and and sea/bay breeze to the east. Similar to yesterday, the storms will be very slow moving with weak flow aloft. Potential for a quick inch or two of rain under the heaviest storms, although most places will not see any rainfall. Seems like a very low risk for severe weather, although one could not rule out a pulse near severe wet microburst through early this evening. Otherwise, a quiet night with clearing as the upper trough slowly moves east. May see some patchy fog develop later tonight, but overall not a huge concerns. Lows should generally be in the 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Other than the building heat through Friday, there will really not be much of any other weather concerns. As the upper trough over the area today continues to slowly move east, expect heights to gradually rise across the area through Friday with broad westerly flow developing. This will allow for increasing heat and humidity through the period. Wednesday will see temps top out in the mid 90s across most areas, then rising to near the triple digits by Friday. With the 850mb temps forecast by the GFS and the ECMWF to be around +24c Friday afternoon and 700mb heights of around dam (as well as relatively dry ground), a few locations with high temps in the triple digits does not seem terribly unreasonable. In fact, will go with temps of 100F in the RIC metro for Friday. A heat advisory seems likely on Friday, and possible on Thursday. For now, will continue to highlight the heat/humidity in the Hazardous weather outlook and various social media outlets. Certainly not unprecedented heat for this part of the country during this time of year, but it will be very hot nonetheless and potentially dangerous for those not prepared for it. Otherwise, one cannot rule out a stray thunderstorm Wednesday afternoon especially along any boundary as the upper trough. See no reason why we would not need a head advisory on Friday, and it is very close on Thursday.will still be close enough to perhaps help trigger storms. Beyond Wednesday, it looks just dry and hot. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Bermuda High retrogrades to a position well off the Southeast Coast Fri night into early next week. This allows the overall upper level flow to flatten...becoming more swly early next week as another upper trough drops out of Canada and over the Upper Midwest. Hot and muggy conditions will persist through the weekend. Expect high temperatures in the upper 90s to around 100F inland and low-mid 90s beaches. Lows in the mid-upper 70s Fri-Sun nights. Dewpoints in the low-mid 70s will result in widespread heat indices of 105-109F (heat advisory criteria). If forecast highs increase a degree or two (which has been the trend in 12z model runs over the past several days), this would be enough to push heat indices into excessive heat warning values; will monitor closely. Although Monday highs are a few degrees cooler than the weekend, they could end up being just as hot as the upper trough starts to dig into the Upper Midwest and reinforces sw flow over the region and thus the continued influx of hot 850mb temps. Periods of isolated to scattered thunderstorms should be anticipated each aftn/evening... especially invof lee trough axis which remains steadfast in this hot/humid airmass regime. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Expect mainly VFR conditions at the TAF sites for the remainder of today into Wed morning, except for isolated IFR cigs in the early morning at SBY. Isolated to sctd showers or tstms are developing along the sea and bay breeze primarily near ORF and ECG. Have a few hours of VCSH at ORF and ECG though around 20z. Winds remain light and generally to to sw. some MVFR to IFR fog could develop in patches across inland areas Wed morning. OUTLOOK...Isolated to sctd pcpn possible Wed aftn/evening due to passage of upper trough. Otherwise, mainly VFR conditions Thu into the weekend, as high pressure builds toward the Mid Atlc region. && .MARINE... Isolated thunderstorms have developed along the leading edge of an upper level trough as well as along seabreeze boundaries near the coast this aftn. As the trough shifts ewd through this evening, thunderstorms may migrate over srn waters from the mouth of Ches Bay to Duck. Once again, storm movement is slow and therefore heavy rainfall and frequent lightning will be the main impacts from any storm that develops. Otherwise, the Bermuda High settles over the cntrl Atlantic through Friday as upper level troughing persists over the Eastern Seaboard. Expect periods of unsettled weather and generally south winds aob 15kt during this timeframe. The Bermuda High retrogrades to a position well off the Southeast Coast Fri night into early next week. This allows the overall upper level flow to flatten... becoming more swly early next week as another upper trough drops out of Canada and over the Upper Midwest. Winds generally SW aob 15kt during the later forecast periods. Seas average 2-3ft; waves 1-2ft. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MRD NEAR TERM...MRD SHORT TERM...MRD LONG TERM...BMD AVIATION...TMG/JAO MARINE...BMD
Hazardous weather outlook, Jul 18, 3:00 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 300 PM EDT Tue Jul 18 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090- 092-093-095>100-509>525-191900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway- Amelia-Powhatan-Westmoreland-Richmond-Northumberland-Lancaster- Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Accomack-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York- Newport News-Hampton/Poquoson- 300 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia, and southeast Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An extended period of dangerous heat and humidity is expected later in the week. Heat index values are expected to rise to 105 or greater Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MRD
In the hours before
Special weather statement, Jul 18, 2:12 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
212 PM EDT TUE JUL 18 2017
VAZ095-181900-
Norfolk/Portsmouth-
212 PM EDT TUE JUL 18 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE
SOUTHERN CITY OF NORFOLK AND THE EASTERN CITY OF PORTSMOUTH...
At 211 PM EDT, thunderstorms with heavy rain were located along a
line extending from Ghent to near Virginia Wesleyan College. the
storms are nearly stationary.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Old Dominion University, Norfolk State University, Downtown Norfolk,
Downtown Portsmouth, Norfolk, Portsmouth, Ghent and Norview.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3683 7620 3684 7623 3682 7626 3683 7627
3682 7628 3684 7637 3692 7631 3689 7620
3688 7619
TIME...MOT...LOC 1811Z 187DEG 1KT 3687 7630 3685 7621
joSpecial weather statement, Jul 18, 2:31 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
231 PM EDT TUE JUL 18 2017
VAZ509-181900-
Western Louisa-
231 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN LOUISA
COUNTY...
At 230 PM EDT, a thunderstorm with heavy rain was located over
Boswells Tavern, or 12 miles west of Louisa, moving north at 5 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Boswells Tavern, Gordonsville, Waldrop, Green Springs and Trevilians.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
3814 7812 3815 7811 3815 7809 3814 7808
3814 7807 3804 7802 3797 7823 3801 7831
TIME...MOT...LOC 1830Z 157DEG 6KT 3807 7822
44Special weather statement, Jul 18, 2:49 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT TUE JUL 18 2017
VAZ096-097-181930-
Suffolk-Chesapeake-
249 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE NORTHWESTERN
CITY OF CHESAPEAKE AND THE NORTHEASTERN CITY OF SUFFOLK...
At 249 PM EDT, a thunderstorm with heavy rain was located over
Western Branch, or over Churchland, moving west at 15 mph.
Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with this storm.
Locations impacted include...
Chesapeake, Portsmouth, Suffolk, Bowers Hill, Driver, Crittenden,
Western Branch, Hobson, Huntersville, Deanes and Chuckatuck.
LAT...LON 3683 7661 3690 7656 3691 7653 3691 7652
3692 7650 3697 7651 3694 7649 3696 7649
3693 7634 3692 7638 3690 7639 3690 7641
3687 7642 3685 7639 3681 7640 3679 7638
3677 7641
TIME...MOT...LOC 1849Z 072DEG 11KT 3684 7642
SCALORASpecial weather statement, Jul 18, 3:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
358 PM EDT TUE JUL 18 2017
VAZ060-182030-
Prince Edward-
358 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...
At 358 PM EDT, a thunderstorm with heavy rain was located near
Sheppards, or 10 miles northwest of Farmville, moving south at 10
mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Farmville, Hampden Sydney, Prospect, Darlington Heights, Tuggle, Elam
and Allens Mill.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3726 7868 3732 7863 3734 7860 3740 7859
3737 7858 3737 7857 3735 7855 3735 7854
3733 7851 3733 7849 3734 7849 3733 7847
3734 7847 3733 7843 3713 7848 3721 7869
TIME...MOT...LOC 1958Z 020DEG 12KT 3739 7855
44Special weather statement, Jul 18, 4:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
413 PM EDT TUE JUL 18 2017
NCZ030-182100-
Bertie-
413 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL BERTIE
COUNTY...
At 412 PM EDT, a thunderstorm with heavy rain was located near
Colerain, or 9 miles southeast of Ahoskie, moving north at 10 mph.
Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with this storm.
Locations impacted include...
Windsor, Powellsville, Colerain, Askewville, Goose Pond, Wakelon,
Whites Crossroads, Rosemead, Republican, Trap, Quitsna and Buena
Vista.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3586 7704 3590 7702 3593 7703 3594 7704
3593 7709 3593 7713 3594 7713 3593 7714
3594 7716 3593 7717 3594 7720 3595 7720
3624 7693 3624 7671 3586 7703
TIME...MOT...LOC 2012Z 195DEG 8KT 3621 7684
SCALORASpecial weather statement, Jul 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT TUE JUL 18 2017
VAZ060-182100-
Prince Edward-
421 PM EDT TUE JUL 18 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...
At 421 PM EDT, a thunderstorm with heavy rain was located over
Prospect, or near Hampden Sydney, moving south at 35 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Prospect,
Darlington Heights, Kingsville, Briery Creek Lake, Tuggle, Elam,
Allens Mill and Worsham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3726 7868 3734 7860 3739 7860 3736 7858
3737 7857 3736 7856 3733 7851 3733 7849
3734 7847 3732 7841 3708 7847 3710 7850
3714 7852 3715 7855 3714 7859 3717 7863
3719 7864 3719 7868 3720 7869
TIME...MOT...LOC 2021Z 021DEG 30KT 3728 7856
44The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:00 PM EDT | Areal Flood Advisory | AKQ | Goochland, Hanover, Louisa | 60 min |
| Jul 17, 8:06 PM EDT | Special Weather Statement | AKQ | Louisa | 24 min |
| Jul 17, 8:09 PM EDT | Special Weather Statement | AKQ | Prince Edward | 36 min |
| Jul 17, 8:15 PM EDT | Special Weather Statement | AKQ | Powhatan | 30 min |
| Jul 17, 8:26 PM EDT | Special Weather Statement | AKQ | Goochland | 49 min |
| Jul 17, 8:32 PM EDT | Special Weather Statement | AKQ | Powhatan | 28 min |
| Jul 17, 8:57 PM EDT | Special Weather Statement | AKQ | Powhatan | 33 min |
| Jul 17, 9:12 PM EDT | Areal Flood Advisory | AKQ | Powhatan | 63 min |
| Jul 17, 9:26 PM EDT | Special Weather Statement | AKQ | Amelia | 34 min |
| Jul 17, 9:54 PM EDT | Special Weather Statement | AKQ | Amelia | 36 min |
| Jul 18, 1:54 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 51 min |
| Jul 18, 2:12 PM EDT | Special Weather Statement | AKQ | City of Norfolk | 48 min |
| Jul 18, 2:31 PM EDT | Special Weather Statement | AKQ | Louisa | 29 min |
| Jul 18, 2:45 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 3 hr |
| Jul 18, 2:49 PM EDT | Special Weather Statement | AKQ | City of Portsmouth | 41 min |
| Jul 18, 3:58 PM EDT | Special Weather Statement | AKQ | Prince Edward | 32 min |
| Jul 18, 4:41 PM EDT | Areal Flood Advisory | AKQ | Prince Edward | 2 hr |
| Jul 18, 5:36 PM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg | 24 min |
| Jul 18, 6:06 PM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg | 39 min |
| Jul 18, 6:57 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 48 min |
| Jul 18, 7:38 PM EDT | Special Weather Statement | AKQ | Powhatan | 37 min |
| Jul 18, 4:13 PM EDT | Special Weather Statement | AKQ | Bertie | 47 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.